Hail, Knox
- When
- May 17, 8:05 PM CST to 8:10 PM CST
- Where
- Knox County, Henderson
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.020, -90.350
A deep area of low pressure tracking from eastern Nebraska into southern Minnesota triggered scattered strong to severe thunderstorms across the Illinois River Valley during the late evening of May 17th. Some of the storms produced hail as large as half dollars and wind gusts of around 60mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A deep area of low pressure tracking from eastern Nebraska into southern Minnesota triggered scattered strong to severe thunderstorms across the Illinois River Valley during the late evening of May 17th. Some of the storms produced hail as large as half dollars and wind gusts of around 60mph. Most of the activity remained along and north of a Canton to Secor line.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 17, 5:35 PM CST, 2 hours 30 minutes earlier.
Area Forecast Discussion National Weather Service Lincoln IL 635 PM CDT Wed May 17 2017 .SHORT TERM...(This evening through Thursday) ISSUED AT 252 PM CDT Wed May 17 2017 Mositure chnnal satellite loop shows the upper low rotating northeast across KS into the northwest tip of MO by this afternoon. Instability beneath upper low with surface convergence is strongest over northern MO rotating into IA. Cap over IL seen in morning soundings and in the SPC isntability mesoanalysis shows minor convection developed so far is not surface based. Progs do show small period early this evening when surface based convection still possible in western IL, but then window will close by mid evening. With the movement of the upper closed low to the northeast, dragging the surface front to approach IL overnight, will be continued chance of mainly elevated convection. Minor chance of severe winds possible in the northwest part of CWA, due to strong winds above surface and a chance of a stronger storm bringing those winds down to surface. However that window gets smaller as evening progresses and the lack of low level convergence in area making it more difficult for significant convection to form. As for Thursday, the upper low moves off to north and all but the south parts of warning area is dry. .LONG TERM...(Thursday night through Wednesday) ISSUED AT 252 PM CDT Wed May 17 2017 In the long range, the next system begins on Friday morning as overrunning over the front that will stall over southern IL late Thursday. Showers and storms move back into the area Friday, continuing through Saturday and finally exiting on Sunday, after the front moves through region Saturday night. Will have to watch system for possible periods of heavy rain. Models are not totally in align yet on timing and pcpn amounts. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 635 PM CDT Wed May 17 2017 Surface winds around significant IA low center should begin to decrease in intensity this evening. Dust has become a problem in some areas late this afternoon, with visibilities down to below 1/4 mile on some east-west highways. TAF sites have not been affected, other than 3 miles in HZ over PIA during the past hour. LLWS will again be a concern as the winds decouple this evening. && .ILX WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 7 PM CDT this evening for ILZ027>031-036>038- 040>057-061>063-066>068-071>073. && SHORT TERM...Goetsch LONG TERM...Goetsch AVIATION...Goetsch
Hazardous Weather Outlook National Weather Service Lincoln IL 436 PM CDT Wed May 17 2017 ILZ027>031-036-037-040-041-181100- Fulton-Knox-Marshall-Mason-Peoria-Schuyler-Stark-Tazewell- Woodford- 436 PM CDT Wed May 17 2017 ...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING... This Hazardous Weather Outlook is for portions of central Illinois and west central Illinois. .DAY ONE...TONIGHT... Scattered thunderstorms are expected across the area today into this evening as a potent storm system passes well to our west. A few of the thunderstorms this afternoon and early this evening may become severe. Isolated tornadoes will be possible with some of the more intense storms this afternoon into early this evening with the primary threats being from damaging straight line winds and large hail. Strong south winds of 25 to 35 mph will gust to around 45 mph at times today into early this evening. Travel on east-west roads will be difficult, especially in high profile vehicles. Winds have dropped the visibility on local roads to near zero in many locations. Use extreme caution when traveling this evening. The Illinois River will remain in flood. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... A rather active weather pattern will continue through the end of the week and into the weekend with shower and thunderstorm chances ramping up again starting on Friday as a storm system pulls out of the Southern Plains and brings periodic chances for thunderstorms to the area. The Illinois River will remain in flood into the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this afternoon into early this evening. Current indications suggest the primary time frame for activation would be from 3 pm until 9 pm this evening. ILZ038-042>056-061-181100- Cass-Champaign-Christian-Coles-De Witt-Douglas-Logan-Macon-McLean- Menard-Morgan-Moultrie-Piatt-Sangamon-Scott-Shelby-Vermilion- 436 PM CDT Wed May 17 2017 ...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING... This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois and west central Illinois. .DAY ONE...TONIGHT... Widely scattered thunderstorms will be possible this afternoon into this evening. A few of the storms may be capable of producing strong winds and hail. Strong south winds of 25 to 35 mph will gust to around 45 mph at times today into early this evening. Travel on east-west roads will be difficult, especially in high profile vehicles. Winds have dropped the visibility on local roads to near zero in many locations. Use extreme caution when traveling this evening. The Illinois River will remain in flood. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... A rather active weather pattern will continue through the end of the week and into the weekend with shower and thunderstorm chances ramping up again starting late Thursday night or Friday as a storm system pulls out of the Southern Plains and brings periodic chances for thunderstorms to the area. The Illinois River will remain in flood into the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon into early this evening, especially along and west of Interstate 55. Current indications suggest the primary time frame would be from 3 pm until 9 pm. ILZ057-062-063-066>068-071>073-181100- Clark-Clay-Crawford-Cumberland-Edgar-Effingham-Jasper-Lawrence- Richland- 436 PM CDT Wed May 17 2017 ...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING... This Hazardous Weather Outlook is for portions of east central Illinois and southeast Illinois. .DAY ONE...TONIGHT... Southerly winds of 25 to 35 mph will gust to around 45 mph at times into early this evening. Travel on east-west roads will be difficult, especially in high profile vehicles. Scattered thunderstorms will be possible tonight. A few of the storms will be capable of producing gusty winds and hail this evening. Winds have dropped the visibility on local roads to near zero in many locations. Use extreme caution when traveling this evening. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... A rather active weather pattern will continue through the end of the week and into the weekend with shower and thunderstorm chances ramping up again starting late Thursday night or Friday as a storm system pulls out of the Southern Plains and brings periodic chances for thunderstorms to the area. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. HJS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
546 PM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM DUST STORM MCLEAN 40.32N 89.17W
05/17/2017 MCLEAN IL LAW ENFORCEMENT
I-55 LANE CLOSURES NEAR MCLEAN DUE TO POOR VISIBILITY
FROM BLOWING DUST
&&
25PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
651 PM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0509 PM NON-TSTM WND GST 2 SW SAVOY 40.04N 88.28W
05/17/2017 M49 MPH CHAMPAIGN IL ASOS
ASOS STATION CMI, U OF IL WILLARD AP.
0431 PM NON-TSTM WND GST 4 SE PINKSTAFF 38.76N 87.61W
05/17/2017 M47 MPH LAWRENCE IL ASOS
ASOS STATION LWV, LAWRENCEVILLE AP.
0550 PM NON-TSTM WND GST 2 NNW LONG CREEK 39.83N 88.87W
05/17/2017 M47 MPH MACON IL ASOS
ASOS STATION DEC, DECATUR AP.
0331 PM NON-TSTM WND GST 2 SW SAVOY 40.04N 88.28W
05/17/2017 M46 MPH CHAMPAIGN IL ASOS
ASOS STATION CMI, U OF IL WILLARD AP.
0355 PM NON-TSTM WND GST 5 NNW SPRINGFIELD 39.84N 89.68W
05/17/2017 M45 MPH SANGAMON IL ASOS
ASOS STATION SPI, SPRINGFIELD CAPITAL AP.
0342 PM NON-TSTM WND GST 2 NNW LONG CREEK 39.83N 88.87W
05/17/2017 M45 MPH MACON IL ASOS
ASOS STATION DEC, DECATUR AP.
0410 PM NON-TSTM WND GST 1 SSW BELLEVUE 40.67N 89.68W
05/17/2017 M44 MPH PEORIA IL ASOS
ASOS STATION PIA, PEORIA INTL AP.
0130 PM NON-TSTM WND GST 4 SE PINKSTAFF 38.76N 87.61W
05/17/2017 M44 MPH LAWRENCE IL ASOS
ASOS STATION LWV, LAWRENCEVILLE AP.
0215 PM NON-TSTM WND GST 5 NNW SPRINGFIELD 39.84N 89.68W
05/17/2017 M44 MPH SANGAMON IL ASOS
ASOS STATION SPI, SPRINGFIELD CAPITAL AP.
0125 PM NON-TSTM WND GST 4 N LERNA 39.48N 88.28W
05/17/2017 M41 MPH COLES IL ASOS
ASOS STATION MTO, COLES COUNTY MEM AP.
0249 PM NON-TSTM WND GST 1 SSW BELLEVUE 40.67N 89.68W
05/17/2017 M40 MPH PEORIA IL ASOS
ASOS STATION PIA, PEORIA INTL AP.
0615 PM NON-TSTM WND GST 1 SE RANTOUL 40.29N 88.14W
05/17/2017 M45 MPH CHAMPAIGN IL AWOS
AWOS STATION TIP, RANTOUL NATL AVIATION CTR.
0445 PM NON-TSTM WND GST 3 E BLOOMINGTON 40.48N 88.92W
05/17/2017 M45 MPH MCLEAN IL AWOS
AWOS STATION BMI, CENTRAL ILLINOIS RGL AP.
0338 PM NON-TSTM WND GST 3 E BLOOMINGTON 40.48N 88.92W
05/17/2017 M44 MPH MCLEAN IL AWOS
AWOS STATION BMI, CENTRAL ILLINOIS RGL AP.
1035 AM NON-TSTM WND GST 1 ESE FLORA 38.66N 88.45W
05/17/2017 M43 MPH CLAY IL AWOS
AWOS STATION FOA, FLORA MUNICIPAL AP.
1015 AM NON-TSTM WND GST 4 WNW SAINT FRANCISVILL 38.61N 87.73W
05/17/2017 M41 MPH LAWRENCE IL AWOS
AWOS STATION AJG, MT CARMEL AP.
0335 PM NON-TSTM WND GST 1 SE RANTOUL 40.29N 88.14W
05/17/2017 M41 MPH CHAMPAIGN IL AWOS
AWOS STATION TIP, RANTOUL NATL AVIATION CTR.
0355 PM NON-TSTM WND GST 2 ENE LINCOLN 40.16N 89.34W
05/17/2017 M41 MPH LOGAN IL AWOS
AWOS STATION AAA, LOGAN COUNTY AP.
0415 PM NON-TSTM WND GST 3 N JACKSONVILLE 39.77N 90.24W
05/17/2017 M40 MPH MORGAN IL AWOS
AWOS STATION IJX, JACKSONVILLE MUNI AP.
0635 PM NON-TSTM WND GST 3 WSW GALESBURG 40.94N 90.43W
05/17/2017 M40 MPH KNOX IL AWOS
AWOS STATION GBG, GALESBURG MUNI AP.
1155 AM NON-TSTM WND GST 2 WNW PALESTINE 39.02N 87.65W
05/17/2017 M40 MPH CRAWFORD IL AWOS
AWOS STATION RSV, CRAWFORD COUNTY AP.
1255 PM NON-TSTM WND GST 4 NNE DANVILLE 40.20N 87.60W
05/17/2017 M40 MPH VERMILION IL AWOS
AWOS STATION DNV, VERMILION RGL AP.
0355 PM NON-TSTM WND GST 4 SSE EDGAR 39.70N 87.67W
05/17/2017 M40 MPH EDGAR IL AWOS
AWOS STATION PRG, EDGAR COUNTY AP.
0355 PM NON-TSTM WND GST 4 WNW TAYLORVILLE 39.53N 89.33W
05/17/2017 M40 MPH CHRISTIAN IL AWOS
AWOS STATION TAZ, TAYLORVILLE MUNI AP.
0515 PM NON-TSTM WND GST 1 E LACON 41.02N 89.39W
05/17/2017 M39 MPH MARSHALL IL AWOS
AWOS STATION C75, MARSHALL COUNTY AP.
1135 AM NON-TSTM WND GST 3 ENE NOBLE 38.72N 88.18W
05/17/2017 M38 MPH RICHLAND IL AWOS
AWOS STATION OLY, OLNEY NOBLE AP.
0335 PM NON-TSTM WND GST 3 N JACKSONVILLE 39.77N 90.24W
05/17/2017 M37 MPH MORGAN IL AWOS
AWOS STATION IJX, JACKSONVILLE MUNI AP.
0355 PM NON-TSTM WND GST 1 E LACON 41.02N 89.39W
05/17/2017 M37 MPH MARSHALL IL AWOS
AWOS STATION C75, MARSHALL COUNTY AP.
0355 PM NON-TSTM WND GST 3 WSW GALESBURG 40.94N 90.43W
05/17/2017 M37 MPH KNOX IL AWOS
AWOS STATION GBG, GALESBURG MUNI AP.
1115 AM NON-TSTM WND GST 1 ENE HEARTVILLE 39.07N 88.53W
05/17/2017 M36 MPH EFFINGHAM IL AWOS
AWOS STATION 1H2, EFFINGHAM COUNTY MEM AP.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
747 PM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM NON-TSTM WND DMG 3 NNE PEORIA 40.79N 89.59W
05/17/2017 PEORIA IL TRAINED SPOTTER
LARGE TREE BLOWN DOWN ACROSS N. GRAND BLVD.
0732 PM NON-TSTM WND DMG ST. DAVID 40.49N 90.05W
05/17/2017 FULTON IL EMERGENCY MNGR
LARGE TREE BLOWN DOWN
&&
25PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
754 PM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM DUST STORM 2 E TUSCOLA 39.80N 88.24W
05/17/2017 DOUGLAS IL EMERGENCY MNGR
SEMI AND 6 CARS INVOLVED IN ACCIDENT ON RT. 36 DUE TO
ZERO VISIBILITY IN BLOWING DUST.
&&
25Special Weather Statement National Weather Service Lincoln IL 825 PM CDT Wed May 17 2017 ILZ027>031-036>038-040>057-061>063-066>068-071>073-180900- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean- Schuyler-Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass- Menard-Scott-Morgan-Sangamon-Christian-Macon-Moultrie-Douglas- Coles-Edgar-Shelby-Cumberland-Clark-Effingham-Jasper-Crawford- Clay-Richland-Lawrence- Including the cities of Galesburg, Toulon, Peoria, Lacon, Eureka, Canton, Pekin, Bloomington, Normal, Rushville, Havana, Lincoln, Clinton, Monticello, Champaign, Urbana, Danville, Beardstown, Petersburg, Winchester, Jacksonville, Springfield, Taylorville, Decatur, Sullivan, Tuscola, Charleston, Mattoon, Paris, Shelbyville, Greenup, Marshall, Effingham, Newton, Robinson, Flora, Olney, and Lawrenceville 825 PM CDT Wed May 17 2017 ...Sunset further impeding visibility conditions created by blowing dust across Central Illinois... Extremely dangerous conditions will continue and potentially worsen into the evening hours, with the loss of daylight making visibility at or near zero in many locations across Central Illinois. Visibilities can change very rapidly while traveling and several stretches of interstate have been closed as a result...near and west of Springfield...and south of Bloomington. Blowing dust lofted into the atmosphere by strong winds created hazardous travel conditions across Central Illinois this afternoon, especially, but not limited to, east-west oriented roadways. Loose topsoil and wind gusts in excess of 40 mph across Illinois created small intense dust storms with zero visibility on roads and interstates. Entering these at high rates of speed have resulted in multiple accidents in Central Illinois. Use EXTREME caution when driving if you must, or avoid travel altogether. HJS
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
838 PM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM DUST STORM 2 S SPRINGFIELD 39.75N 89.64W
05/17/2017 SANGAMON IL EMERGENCY MNGR
PORTIONS OF I-72 ON THE SOUTH SIDE OF SPRINGFIELD CLOSED
DUE TO SEVERAL TRAFFIC ACCIDENTS FROM BLOWING DUST.
VISIBILITY REPORTED LESS THAN ONE QUARTER MILE.
0430 PM DUST STORM NEW BERLIN 39.73N 89.91W
05/17/2017 SANGAMON IL EMERGENCY MNGR
I-72 NEAR NEW BERLIN CLOSED DUE TO TRAFFIC ACCIDENTS FROM
DUST STORM
0440 PM DUST STORM 2 E AUBURN 39.58N 89.71W
05/17/2017 SANGAMON IL DEPT OF HIGHWAYS
IL-104 BETWEEN I-55 AND AUBURN CLOSED DUE TO LOW
VISIBILITY FROM DUST STORM
0500 PM DUST STORM 2 E TUSCOLA 39.80N 88.24W
05/17/2017 DOUGLAS IL EMERGENCY MNGR
SEMI AND 6 CARS INVOLVED IN ACCIDENT ON RT. 36 DUE TO
ZERO VISIBILITY IN BLOWING DUST.
0520 PM DUST STORM MCLEAN 40.32N 89.17W
05/17/2017 MCLEAN IL LAW ENFORCEMENT
I-55 LANE CLOSURES NEAR MCLEAN DUE TO POOR VISIBILITY
FROM BLOWING DUST
0730 PM NON-TSTM WND DMG 3 NNE PEORIA 40.79N 89.59W
05/17/2017 PEORIA IL TRAINED SPOTTER
LARGE TREE BLOWN DOWN ACROSS N. GRAND BLVD.
0732 PM NON-TSTM WND DMG ST. DAVID 40.49N 90.05W
05/17/2017 FULTON IL EMERGENCY MNGR
LARGE TREE BLOWN DOWN
&&
25The Quad Cities radar (KDVN), 69 km away, was scanning. The volume nearest the first event began at 02:03 UTC.
7 hail, 6 thunderstorm wind. Local standard time, as filed.
A metal outbuilding was damaged.
A tree was blown down onto Route 78 northeast of La Fayette.
Two large tree branches were blown down.
A large farm machine shed was destroyed and another out building was damaged, with the debris blown about 1/4 mile northeast.
A 3-foot diameter tree was snapped and damage occurred to the metal door and roof of a barn.
Several trees were blown down, including one that fell onto power lines.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 695577, 695586, 695587, 695578, 695589, 695590, 695579, 695580, 695581, 695583, 695584, 695592, 695593.